A case of cyclosporine-induced dural sinus thrombosis
Version of Record online: 9 JUN 2005
Journal of Thrombosis and Haemostasis
Volume 3, Issue 6, pages 1327–1328, June 2005
How to Cite
AL-SHEKHLEE, A., OGHLAKIAN, G. and KATIRJI, B. (2005), A case of cyclosporine-induced dural sinus thrombosis. Journal of Thrombosis and Haemostasis, 3: 1327–1328. doi: 10.1111/j.1538-7836.2005.01387.x
- Issue online: 9 JUN 2005
- Version of Record online: 9 JUN 2005
- Received 23 February 2005, accepted 25 February 2005
Cyclosporine A is an immunomodulator with increasing clinical utility over recent years. Despite the debated thrombogenic effect of cyclosporine, its adjunctive role in treating inflammatory bowel diseases is undeniable. Cyclosporine is mostly used in steroid-resistant fulminant colitis, and of particular benefit to those who are not psychologically prepared for colectomy . We describe a patient with chronic ulcerative colitis who developed dural sinus thrombosis shortly after cyclosporine infusion for acute relapse.
A 48-year-old woman presented with acute exacerbation of chronic ulcerative colitis. She was long treated ineffectively with 6-mercaptopurine and prednisone. On day 9 of admission, she received 160 mg intravenous cyclosporine. On the second day of infusion, she experienced sudden severe headache and expressive aphasia without motor deficit. Prompt cranial magnetic resonance imaging (MRI) showed hemorrhagic infarct in the left posterior temporal cortex and MR venogram confirmed signal dropout in left transverse sinus, sigmoid sinus and internal jugular vein with reconstitution of the internal jugular vein below the junction of the external jugular vein (Fig. 1). Cyclosporine was discontinued and immediate cyclosporine blood level was found to be 214 ng mL−1. Antinuclear and anticardiolipin antibodies were not detected. No mutation was found in the prothrombin and methylene tetrahydrofolate reductase genes. Factor V, protein C, protein S and homocysteine were normal and no activated protein C resistance was found. The anti-thrombin III activity was slightly elevated at 130% (normal range: 80–120%) as well as serum fibrinogen 440 mg dL−1 (normal range: 140–400 mg dL−1) and FVIII 364% (normal range: 50–150%). The patient was treated with intravenous heparin followed by oral warfarin. Her speech improved in a few days and her headache subsided.
The use of cyclosporine A in patients with inflammatory bowel diseases and kidney transplant may induce extracranial thrombosis, a serious and potentially life-threatening complication [2,3]. The exact mechanism for that increased risk is far from being elucidated. Cyclosporine thrombogenicity is shown both in vivo and in vitro along with its efficacy  and manifest mostly with pulmonary embolism and deep venous thrombosis. Proposed mechanisms of cyclosporine-induced thrombogenesis include increased platelet aggregation  and endothelial dysfunction causing activation of the intrinsic coagulation pathway . In addition, cyclosporine has been associated with fibrinolysis and decreased antithrombin III [6,7] an observation made in our patient after the onset of the thrombotic event. Neither proctocolectomy nor controlling serum cyclosporine level could prevent thrombosis in patients with ulcerative colitis [3,8]. In addition, patients with inflammatory bowel diseases have shown an increased risk of thromboembolism [9,10]. Thrombosis in ulcerative colitis is linked to heterozygosity of the prothrombin gene and anticardiolipin antibody . Those with active disease are at a higher risk of thrombotic events than matched controls . Three years follow-up of 116 patients with ulcerative colitis resulted in a single case of sagittal sinus thrombosis (0.08% risk), and it was not known if that patient had been treated with cyclosporine . A single case report of ulcerative colitis treated with similar dose of intravenous cyclosporine and dural sinus thrombosis occurred on day 12 . Researchers attributed the association to high dose corticosteroid procoagulability. In agreement with Murata et al.  our patient improved with anticoagulation and thus we suggest the utility of anticoagulation in patients with ulcerative colitis to be treated with intravenous cyclosporine.
Although we cannot prove that cyclosporine per se caused the thrombotic event in our patient, so far, we are aware of no previous report of cyclosporine-induced intracranial dural sinus thrombosis in patients with inflammatory bowel disease. This observation should at least warrant a caution of using intravenous cyclosporine to control ulcerative colitis flare-up because of the potential increase risk of hypercoagulability including the dural sinus thrombosis.